Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 30, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Oct 3, 2020, 12:59 PM PDT for Modoc County, California. It took effect at Oct 4, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2020, 12:59 PM PDT (19:59 UTC)
- In effect from
- Oct 4, 2020, 2:00 PM PDT
- Expired
- Oct 4, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545 WWUS86 KMFR 031959 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1259 PM PDT Sat Oct 3 2020 CAZ285-041300- /O.UPG.KMFR.FW.A.0027.201004T2100Z-201005T0300Z/ /O.NEW.KMFR.FW.W.0030.201004T2100Z-201005T0300Z/ Modoc County Except for the Surprise Valley- 1259 PM PDT Sat Oct 3 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Southeastern Fire Weather Zone 285 including Alturas. * Wind: Southwest to west 10 to 15 mph with gusts to 20 mph. * Humidity: As low as 9 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * Strong winds and low relative humidities will cause fires to spread very rapidly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
1 follow-up statement
747 WWUS86 KMFR 041217 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 517 AM PDT Sun Oct 4 2020 CAZ285-050300- /O.CON.KMFR.FW.W.0030.201004T2100Z-201005T0300Z/ Modoc County Except for the Surprise Valley- 517 AM PDT Sun Oct 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS WITH VERY LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Gusty winds with very low relative humidity coupled with very dry vegetation will lead to the potential for significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: West to west-northwest 10 mph with gusts 20 to 25 mph. * Humidity: As low as 6 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. $$ BTL Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 3, 8:53 AM PDT, 4 hours 6 minutes earlier.
Area forecast discussion, Oct 3, 8:53 AM PDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
853 AM PDT Sat Oct 3 2020
.DISCUSSION...The forecast does not require an update this
morning. We'll maintain a strong upper ridge over the area through
at least the middle of next week. This will keep dry, very warm
weather in the forecast through Thursday. Then, model guidance
continues to indicate a pattern change to cooler and wetter
weather late next week into next weekend. For the specifics on
the details, please see the previous discussion below. -Spilde
&&
.AVIATION...For the 03/12Z TAFs...LIFR cigs and vsbys will continue
over the waters north of Cape Blanco and across the northwest part
of the Umpqua Valley and Coquille Valley, including around KOTH,
this morning. LIFR conditions will also persist along the immediate
coast from just south of Gold Beach to Brookings this morning. The
low clouds and fog will erode by early afternoon with VFR conditions
and then LIFR conditions will return again Saturday night.
Elsewhere, VFR conditions will prevail through the TAF period.
Although, there may be hazy conditions and lower VFR visibility
conditions in smoke, especially across northern California.
-Sandler
&&
.MARINE...Updated 210 AM PDT Saturday 3 October 2020...Moderate
west swell combined with gusty north winds will produce steep seas
south of Cape Blanco this weekend.
The pattern of high pressure offshore and a thermal trough inland
will persist into early next week. Seas will build more
significantly from Sunday into Monday evening. Steep seas will
expand across all of our coastal waters late Sunday through Monday
with increasing north winds as high pressure builds and the thermal
trough deepens.
Expect conditions to improve and drop below advisory levels Tuesday
into Wednesday. But, Winds will likely shift to southerly late
Wednesday or Thursday ahead of a series of late week fronts.
-Sandler
&&
.PREV DISCUSSION... /Issued 519 AM PDT Sat Oct 3 2020/
DISCUSSION...
The marine layer continues to along and near the coast and into
the Umpqua Basin, but appears a bit lesser than 24 hours ago
across western Douglas County. Otherwise, a strong inversion
remains present across the area with temperatures generally warmer
at mid and upper elevations than in the valleys.
Air Quality across the area is generally good except lesser for
those in closer proximity to ongoing wildfires, with the worst
AQI in western Siskiyou County. It's worth noting that, while the
HRRR Smoke Model has been lacking accuracy of late, it is
predicting an uptick in smoke concentration spreading from west to
east this afternoon into this evening near the surface for
counties along and near Cascades. Thus, for the Bear Creek portion
of the Rogue Valley and the Cascades and Siskiyous we're probably
going to see at least some reduction in AQI mid-afternoon into
early this evening as compared to this morning. While AQI is most
likely to be Moderate for most areas in the Rogue Valley through
the day, we could see some Unhealthy for Sensitive Groups (USG)
AQI in the mentioned areas in the said time period. The smoke
outlook for Sunday suggests that impacting smoke is most likely to
be along to east of the Cascades in Oregon for Sunday with better
air quality west of there.
Otherwise, weather changes today through the middle of this next
week are likely to be subtle for most of us. A weak impulse moving
into and through the large high pressure ridge over western North
America will flatten and weaken it some resulting in a cool down
of 5 to 10 degrees for Sunday and Monday. This will also result in
a bit more wind over Modoc County Sunday afternoon and evening.
East to west flow is expected each night and morning from about
the Cascades westward Sunday night through Wednesday morning, most
notable along and near the Coastal Mountains and the mountains of
western Siskiyou County Monday morning. Still, peak gusts are
likely to be in the 20 to 30 mph range even at the places that
tend to blow the most.
Ensembles continue to show a change to a cooler and wet pattern
beginning in the Friday the 9th to Sunday the 11th time frame.
There continues to be a large amount of spread in the individual
model members in timing and, especially, rainfall amounts. The ECE
average suggests precipitation is most likely to arrive on the
9th, whereas the GEFS suggests it will be on the 10th, and the CME
indicate it will be on the 9th. Decided to nudge the National
Blend of Models up slightly for Friday the 9th to at least
mention some measurable precipitation potential consistent with
the ECE and CME guidance.
Regarding amounts, while the spread is large, the majority of the
model members suggest this will be a significant wetting rainfall
event across the forecast area. For many areas, this event is
likely to be the first wetting rain of the season. The storm
series that begins on the 9th and appears likely to continue in
some capacity into at least the 16th could even be a fire season
ender for some of the forecast area. High temperatures next
weekend are likely to be 20 degrees cooler than they are this
weekend and we may see the first snowfall of the season across the
peaks of the Cascades. ~BTL
FIRE WEATHER...Updated 400 AM PDT Saturday, October 3rd, 2020...
Poor to moderate RH recoveries are present, once again, at mid and
upper elevations this morning. A generally light northeast wind is
also present across some of the ridges. Expectations are that
today will be a lot like Friday was across the area with the
visible marine layer north and west of Roseburg and along and near
the Curry County coast. Diurnal terrain driven winds are also
expected this afternoon and evening across the forecast area.
Of note, the Fire Weather Watches for gusty wind and low RH for
FWZs 624 and 285 that were in effect for Sunday have been altered.
The watch has been cancelled for FWZ 624 because all of the
guidance indicates wind criteria will not be met. The most likely
to verify forecast data also currently indicates that FWZ 285 will
only see 1 to 2 hours of criteria in a small portion of the area,
but our Fire Weather MOS Guidance suggests the area and duration
of time that criteria will be met could be greater. Thus, decided
to keep the watch there. That'll give the day shift some time to
look at the situation more before deciding whether or not to
upgrade.
The previously advertised rainfall heading into the area beginning
in the October 9th to 11th time frame is still on track. Guidance
still suggests significant wetting rainfall to be the most likely
outcome across the forecast area, though there still remains a
substantial amount of spread in timing and amounts. For instance,
the spread in the models indicates that Medford could see as
little as a trace of rain to over 2 inches by the time the 12th
ends. We're most likely to see something in between a half inch
and an inch in Medford per forecaster discretion. That said, stay
tuned, as the spread in amounts and timing are likely to diminish
as the event gets closer.
A couple of other points of note for the incoming pattern change:
1) Ensembles indicate the pattern change is likely to result in
additional weather systems bringing rainfall after 11th.
2) The latest guidance indicates a high probability of wetting
rainfall penetrating into Northern California. In fact both the
GEFS and the ECE suggest some rainfall will make it even into
Central and Southern California. ~BTL
AVIATION...For the 03/12Z TAFs...LIFR cigs and vsbys will continue
over the waters north of Cape Blanco and across the northwest part
of the Umpqua Valley and Coquille Valley, including around KOTH,
this morning. LIFR conditions will also persist along the immediate
coast from just south of Gold Beach to Brookings this morning. The
low clouds and fog will erode by early afternoon with VFR conditions
and then LIFR conditions will return again Saturday night.
Elsewhere, VFR conditions will prevail through the TAF period.
Although, there may be hazy conditions and lower VFR visibility
conditions in smoke, especially across northern California.
-Sandler
MARINE...Updated 210 AM PDT Saturday 3 October 2020...Moderate
west swell combined with gusty north winds will produce steep seas
south of Cape Blanco this weekend.
The pattern of high pressure offshore and a thermal trough inland
will persist into early next week. Seas will build more
significantly from Sunday into Monday evening. Steep seas will
expand across all of our coastal waters late Sunday through Monday
with increasing north winds as high pressure builds and the thermal
trough deepens.
Expect conditions to improve and drop below advisory levels Tuesday
into Wednesday. But, Winds will likely shift to southerly late
Wednesday or Thursday ahead of a series of late week fronts.
-Sandler
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ356-376.
Hazardous Seas Watch from Sunday afternoon through late Monday
night for PZZ376.
Small Craft Advisory from 5 AM Monday to 5 AM PDT Tuesday for
PZZ350-370.
MAS/BTL/RESNearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.